• Can precautionary measures be taken to prevent neuropathy during chemo treatment?

    Asked by Loafer on Sunday, October 28, 2012

    Can precautionary measures be taken to prevent neuropathy during chemo treatment?

    8 Answers from the Community

    8 answers
    • nancyjac's Avatar

      Not exactly. The are correlations between the type and dose of chemo and the statistical likelihood of CIPN, but it is a possible side effect of any kind of chemo at any dose. It is more of trade off between quitting or delaying treatment or reducing dosage when symptoms of CINP appear and risking growth of cancer, or managing CINP and continuing with chemo.

      almost 4 years ago
    • ticklingcancer's Avatar

      My Dr fully expected me to develop neuropathy. The protective coating over the nerve endings get destroyed along with every other cell in the body. Not sure that you could protect one and not the other. I'd be more concerned about it causing the chemo to not work effectively.

      almost 4 years ago
    • leepenn's Avatar

      YES - a supplement called GLUTAMINE helps with neuropathy - this has even made it through some clinical trials - showing positive results with regard to side effects.

      You can buy it as a powder.
      Swirl 10 g in water and drink up!
      Three times per day for the first few days after each treatment.
      I did this... and I had nearly no neuropathy.

      I got a jar full of glutamine from a health food store for about $25.
      It lasted through about 8 cycles of chemo.
      Don't get capsules because then you end up spending a lot more... with each capsule holding only a fraction of a gram....

      And - it really doesn't have much taste... so it should be easy to tolerate.

      Do a google search on "glutamine neuropathy chemotherapy"
      You'll get a bunch of results.
      I specifically looked at the scholarly results, which are links to the scientific literature.

      Then, I talked to my oncologist and asked whether glutamine was a good idea.
      He supported me using it.

      GOOD LUCK! I hope you have little to no neuropathy....


      almost 4 years ago
    • PinkD's Avatar

      My doc recommended glutamine and vitamin b6. Took 'em both and didn't have any neuropathy!

      almost 4 years ago
    • Sofi's Avatar

      I had some neuropathy while doing through chemo, and my doctor removed one of the drugs from the regimen for the 5th and 6th treatments. What I found most helpful in dealing with side effects was acupuncture. I got weekly treatments, and I would not have made it through chemo without it.

      almost 4 years ago
    • IKickedIt's Avatar

      I wish I had known about the supplements the others are mentioning, but I didn't and had and still have very bad neuropathy. What my oncologist was most concerned about was whether it was resolving between treatments. He always told me that there was a fine line in determining whether they should risk continuing and causing long-term or possibly permanent damage or stop the treatment. My oncologist closely monitored all my side-effects and their severity (I also kept a journal to track everything each cycle), and decided to stop the one chemo drug that was causing the neuropathy after 8 treatments (didn't go the full 12 with that drug). I have had a lot of neurological problems due to that particular drug and the other doctors that I've now started seeing (neurologist and ENT) have agreed that they stopped it just in time or otherwise I would have had more severe and most likely permanent damage.

      So, do whatever you can do to prevent or lessen the effects and communicate with your oncologist the progression of the symptoms and exactly what they are and how long they last in between treatments.

      almost 4 years ago
    • carm's Avatar

      Buy Dr Shoals Gel inserts and put them in the freezers every night and then insert into your shoes each day. This will ease the burning associated with the neuropathy. Hope this helps, Carm.

      almost 4 years ago
    • CAL's Avatar

      I don't have an answer but rather another question. I started chemo with Taxotere and Cytoxan 10 days ago. I don't know the doses but I will get it every 21 days for 6 times. It is part of a clinical trial comparing it to different doses and sequencing of Adriamycin and Cytocan every 14 or 21 days and then followed by weekly Taxol for 12 weeks. I also get Neulasta 24 hours after the chemo each time to help my body produce neutrophils so my immune system is not as depressed and I have to delay treatment until my body can recover. I got a steroid prior to chemo and an anti nausea medication and was to take the steroid every day for 3 days after to decrease chances of nausea and use the anti nausea drug as needed. The symptoms have been very confusing, nothing for the first couple days then major irritation of the lining of the bladder from the cytoxan and a gradual tingling sensation in my hands, weird peeling of the skin on my hands but no where else. By day 4 after stopping the steroid, major bone/muscle pain started. I can only describe it like an awful flu like symptom or what folks who have fibromialga have described their chronic pain everywhere in the bones and muscles. The nurse said it usually lasts 24 hours but after 72 hours I was desperate because the recommended Tylenol did not do anything for the pain and even though Ibuprofen helps for an hour or so, they didn't want me taking it because it has effects on the part of the blood that helps it clot which is already likely to be kicked to the ground by the chemo drugs. The doctor put me back on the steroid to help with the symptoms and they subsided quickly so I have one more day on the steroid and then see what happens. It is very confusing because it actually feels like my body is kicking in to gear big time , my finger nails are growing faster than usual but I am not sleeping well in part from when I had the pain but also because I feel "up" and hyped maybe in part from the steroid. It is just confusing so I have no idea if I am having CINP. No hair loss of note yet but I am anticipating that in a few days based on what the chemo nurses told me.
      I had heard of the Glutamine for neuropathy but wasn't sure if it would have negative effects on the chemo doing what in theory it is suppose to do. It all seems like a XXX shoot just to get me a statistically significant chance i.e. 92% that the cancer won't reoccur.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more triple-negative breast cancer, ductal questions.  Also, don't forget to check out our Triple-Negative Breast Cancer, Ductal page.